Now Playing
Y100 FM

Posted: December 01, 2017

Librarians learning to administer Narcan to stop heroin, opioid overdoses

5 Things to Know About Overdose Rescue Medication Naloxone

By Crystal Bonvillian, Cox Media Group National Content Desk

NEW ORLEANS —

Staff members at the New Orleans Public Library had life-saving training this week as they learned how to administer a drug that can stop a drug overdose in its tracks.

NOLA.com reported that librarians and staff on Wednesday received a lesson on naloxone, a Food and Drug Administration-approved drug that reverses an overdose of opioids, including heroin and pain medications like morphine, oxycodone and hydrocodone. The training was provided by the New Orleans Health Department.

>> Read more trending news

Library administrators reached out for the naloxone training as libraries and other public agencies across the country receive training on dealing with the fallout of the opioid epidemic.

“Anyone who is regularly in contact with the public should know how to use it,” Dr. Joseph Kanter, director of the Health Department, told NOLA.com.

According to the Substance Abuse and Mental Health Services Administration, naloxone, which is also known by the brand name Narcan, blocks a person’s opioid receptor sites and reverses the toxic effects of the drug overdose. Naloxone can be administered through a nasal spray, by intramuscular or subcutaneous injection or through an IV injection. 

What is Narcan? 12 things to know about the drug

Naloxone is also used in the treatment of addiction. It is combined with buprenorphine to form the drug Suboxone, which is used to wean addicts off narcotics.

WGNO in New Orleans reported that the training participants included more than 50 staff members from all 14 library branches in the city, which officials say has been hit hard by the opioid crisis. The city saw 166 opioid deaths in 2016.

It was the first time in the city’s history that drug overdose deaths surpassed homicides, the news station reported. Statewide, Louisiana’s rate of opioid overdoses was above the national average. 

Training for the library staff included learning how to recognize an opiate overdose and how to administer naloxone in the form of nasal spray. Participants in the training said administering the drug was simple.

(AP Photo/Carolyn Thompson)
This May 13, 2015, file photo shows the contents of a drug overdose rescue kit at a training session on how to administer naloxone, a drug which reverses the effects of heroin and prescription painkiller overdoses.

“You literally take off three colored pieces, screw something on, screw the other part and you’re ready to go,” participant Marta Siuba told WGNO.

New Orleans is not the first major city to start training its librarians to help battle the overdose crisis. Public libraries in Philadelphia, Denver and San Francisco have all trained their staff members to become first responders when patrons overdose. 

With the uptick in deadly opioid overdoses, there has been a spate of fatal overdoses in libraries across the nation, CNN reported in June. Libraries are often daytime places of refuge for the homeless, and they offer vital services needed by residents in poor communities. 

“We have to figure out quickly the critical steps that people have to take so we can be partners in the solution of this problem,” American Library Association president Julie Todaro told CNN

Charles Brown, executive director of the New Orleans Public Library, told WGNO that he hopes to make library space available in the future for public training in the administration of naloxone. 

“This is just a pervasive issue in our community, and the library wants to be as helpful and proactive as possible,” Brown said


Related

What You Need To Know: Opioids

What You Need To Know: Opioids

What You Need To Know About Heroin

What You Need To Know About Heroin

What is Narcan? 12 things to know about the drug

Walgreens pharmacy now sells over-the-counter Narcan nasal spray, a life-saving medicine that can reverse the effects of an opioid overdose, at its more than 8,000 locations nationwide, company officials announced Tuesday.

» RELATED: Trump declares ‘public health emergency’ to fight opioid use in US

President Donald Trump also declared the opioid crisis a nationwide public health emergency Thursday, as estimates from the Atlanta-based Centers for Disease Control and Prevention show that more than 91 Americans die from an opioid overdose every day.

>> Read more trending news

Here’s what you need to know about Narcan:

What is it?

Naloxone (brand name Narcan) is a drug that can temporarily reverse the potentially deadly effects of opioid overdose during an emergency.

According to Time, naloxone itself comes in three FDA-approved forms, including a shot (usually for more professionally trained individuals), an easier shot called Evzio for untrained users that works like an EpiPen and a nasal spray that can be administered by both trained and untrained users.

» RELATED: Is America’s opioid epidemic killing the economy?

What are the signs and symptoms of an opioid emergency?

Signs and symptoms may include breathing problems, severe fatigue and unusual sleepiness and “pinpoint pupils,” where the eye’s pupil becomes very small.

How much naloxone is in the nasal spray?

There is a concentrated 4-miligram dose of naloxone in the spray.

» RELATED: What is fentanyl? 10 things to know about the potentially deadly drug

How does Narcan work?

Because opioids affect the part of the brain that regulates breathing, opioids in high doses can lead to severe breathing problems, unresponsiveness and potentially, death.

When Narcan or naloxone is administered to someone with signs and symptoms of an opioid overdose, naloxone molecules travel through the body to the brain and attach to receptor sites in the brain with a greater affinity than most opioid molecules and can easily displace them.

By displacing the opioid molecules, naloxone can quickly reverse the potentially fatal effects of an opioid overdose, specifically targeting any breathing issues, referred to as respiratory depression.

What are Narcan’s side effects?

According to the official Narcan website, Narcan may result in symptoms of acute opioid withdrawal. Those symptoms can vary depending on age and occurrence of opioid use.

For those using opioids regularly, symptoms may include body aches, nausea or vomiting, diarrhea, fever, sweating, shivering or trembling, weakness, increased heart rate and blood pressure, goose bumps, stomach cramping and more.

Sudden withdrawal for infants under four weeks old who have been receiving opioids regularly may be life-threatening if not treated properly. Symptoms in these infants may include seizures, increased reflexes and crying more than usual.

For more information about Narcan’s side effects, contact your health care provider.

What if the patient doesn’t wake up or the opioid symptoms return after using Narcan nasal spray?

Administer a second dose of Narcan in the alternate nostril and watch the person closely as you wait for emergency medical care.

Additional doses can be given every 2-3 minutes until the person responds or receives emergency care.

» RELATED: Walgreens to begin selling OTC Narcan to combat opioid epidemic

Do you still need to get emergency medical care after administering Narcan nasal spray?

Yes. Narcan nasal spray is not a substitute for emergency medical care. It’s advised that you seek medical attention right away after taking the first dose or giving the first dose.

» RELATED: Study says opioids cost economy at least 1.4 million workers (and that’s just the men)

Is the nasal spray safe to administer on children?

Yes, Narcan nasal spray is safe and effective in children for known or suspected opioid overdose.

Is there anyone who can’t use Narcan nasal spray?

Narcan should not be used on anyone allergic to naloxone hydrochloride or any of the other ingredients in the spray.

If you take opioids yourself, be sure to consult with your health care provider before using the spray.

Why is it in nasal spray form?

Its design was meant for emergency overdose situations both inside and outside of health care settings. The nasal spray is ready-to-use and easy-to-use for nearly anyone, including family members and caregivers.

Firefighters, other first responders and emergency medical personnel also carry naloxone.

Where can you get Narcan?

Narcan is available at pharmacies both by prescription and, in some states, over the counter as well.

CVS offers naloxone over the counter in 43 states, and Walgreens now sells Narcan in its 8,000 stores nationwide. Walgreens stores in 45 states will sell Narcan over the counter.

How much does Narcan cost?

Without insurance, Narcan typically costs about $130 for a kit with one or two doses, but the over-the-counter prices could be 25 percent lower depending on current price points and discounts for other pharmacies already carrying the drug, company officials said in a news release.

Based on your personal insurance plan, you may have a copay between $0 to $20 to buy the drug. The majority of prescriptions, according to IMS Heath data, have a co-pay of $10 or less (75 percent) and $20 or less (80 percent).

» RELATED: Questions and Answers: Obamacare (Affordable Care Act) open enrollment

Though Medicare and Medicaid cover brands like Narcan, the coverage varies by state.

According to Time, some community-based organizations focused on treating drug addition may provide the drug for free.

Sources: CDC, Narcan.comFDA.gov

Read more about Narcan nasal spray at narcan.com.

Read the FDA approval for additional information about dosage, warnings and more.

There are no comments yet. Be the first to post your thoughts. or Register.

 
 

 

@Y100SanAntonio Instagram

 

Amazon Alexa

Enable our Skill today to listen live at home on your Alexa Devices!